Missouri, 2003

Heat in Missouri, July 9 to 11, 2003

July 9 to 11, 2003 · NWS EAX · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 9, 1:00 AM CST, 5 hours earlier.

Area forecast discussion, Jul 9, 1:00 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 AM CDT WED JUL 9 2003

200 AM...

MAIN CONCERN IS THE THREAT OF STRONG CONVECTION THIS AFTERNOON AND
THIS EVENING. WEAK...NEARLY STATIONARY BOUNDARY CONTINUED TO BE
LOCATED ALONG THE MISSOURI AND IOWA BORDER. CONVECTION HAS CEASED
ALONG THE BOUNDARY DUE TO NOCTURNAL COOLING...INCREASING CAP AND
ONLY WEAK THETAE ADVECTION IN VICINITY OF THE BOUNDARY. EXPECT
THETAE ADVECTION TO INCREASE DURING THE NEXT FEW HOURS...BUT CAP
ALSO INCREASING AS PER MESOETA. MESOETA GENERATES PRECIPITATION THIS
MORNING ACROSS NORTHERN MISSOURI IN RESPONSE TO A OUTFLOW BOUNDARY
FROM CURRENT NEBRASKA COMPLEX. OUTLFOW BOUNDARY SEEN IN CURRENT
OBSERVATIONS AND RADAR...BUT CONVECTION MAY BE TOUGH TO GENERATE DUE
TO CAP...ESPECIALLY NORTHWEST ZONES THIS MORNING. WILL MAINTAIN LOW
POP EXTREME NORTHERN ZONES THIS MORNING DUE TO UNCERTAINTITY.

BELIEVE MESOETA CHARGES THIS OUTFLOW BOUNDARY TOO FAR SOUTH INTO
MISSOURI BY 18Z...TO I-70. EXPECT BOUNDARY TO DRIFT INTO EXTREME
NORTHERN MISSOURI AND MAY SERVE TO REINFORCE FRONT CURRENTLY LOCATED
ALONG THE BORDER. THIS BOUNDARY MAY SERVE AS A FOCUS FOR DEVELOPMENT
THIS AFTERNOON IF IT CAN HOLD ITS POSITION WHICH MAY BE TOUGH DUE TO
RELATIVELY STRONG SURFACE LOW DEVELOPMENT EXPECTED IN NORTHERN
IOWA...AND STRONG AFTERNOON HEATING.

OTHERWISE...ETA/AVN MODELS SIMILIAR IN DROPPING STRONG UPPER TROF
INTO THE WESTERN GREAT LAKES BY THIS EVENING. TIMING OF THE FRONT IS
SIMILIAR...REACHING A STJ TO BETHANY LINE BY 00Z...AND QUICKLY EXITING
THE SOUTHEAST CWA BY 09Z. ALTHOUGH CAP RATHER STRONG...FRONT COMING
THROUGH AT TIME AT MAX HEATING. PLAN TO BOOST POPS A LITTLE MORE AS
FEEL CONDITIONS ARE FAVORABLE FOR AT LEAST SCATTERED DEVELOPMENT OF
THUNDERSTORMS ALONG THE FRONT BY MID TO LATE AFTERNOON.

SOME STORMS WILL LIKELY BE SEVERE WITH INCREASING SHEAR. MESOETA
INSTABILITY AND CAPE VALUES LOOK A LITTLE UNDERDONE...LIKELY DUE TO
UNLIKELY DEVELOPMENT OF MORNING AND EARLY AFTERNOON CONVECTION WELL
SOUTH INTO THE CWA...KEEPING ITS SURFACE TEMPERATURES TOO COLD.
EXPECT CAPE VALUES IN EXCESS OF 3000 J/KG. PRIMARY THREAT FROM THE
THUNDERSTORM ACITIVITY WILL BE LARGE HAIL AND DAMAGING WINDS.
HOWEVER...IF OUTFLOW BOUNDARY HOLDS ALONG THE BOUNDARY...ENOUGH
STORM RELATIVE HELICITY MAY SUPPORT AN ISOLATED SUPERCELL.

IN ADDITION...HAVE SOME CONCERN ABOUT HEAT INDICES FOR TODAY.
HOWEVER...BELIEVE HEAT INDICES WILL FALL JUST BELOW CRITERIA FOR
WEST CENTRAL ZONES...BETWEEN 100 AND 105.

OTHERWISE...COOLER AND DRIER AIR TO SPREAD ACROSS THE CWA LATER
TONIGHT WITH DRIER AND COOLER CONDITIONS FOR THURSDAY AND FRIDAY.

DB

300 PM...

NEXT CONCERN IS THE TIMING OF SEVERE WX WEDNESDAY AFTERNOON. MESOETA
SOUNDING SHOWS CAPES BUILD TO 3000 - 4000 J/KG BY WED AFTERNOON. ETA
SHOW SURFACE FRONT ENTERING IN NW MO AROUND 18Z WED. WIND PROFILE
SHOWS VERY LITTLE VEERING IN THE WINDS WITH HEIGHTS. 700MB TEMPS
WARMING BY 12Z WED IN WEST...SO CAPPING WILL HOLD OFF ACTIVITY TIL
AROUND 18Z WHEN FRONT MOVES DOWN FROM IOWA WHERE MODELS SHOW BEST
DYNAMICS. MODERATE WINDS ALOFT SHOULD MAKE IN-LINE WIND DAMAGE THE
MAJOR THREAT. FREEZING LEVELS ARE AROUND 15 K...SO LARGE HAIL WOULD
ONLY BE LIMITED TO THE STRONGEST STORMS. AFTERWARDS...HIGH PRESSURE
BUILDS IN WITH DRIER AND SLIGHTLY COOLER AIR. ONLY CHANGES MADE WERE
SPEEDING UP TIMING OF THE FRONT WEDNESDAY BY ABOUT 4 HOURS.
OTHERWISE...NO OTHER MAJOR CHANGES TO SHORT TERM AT THIS TIME.

SJ

200 PM...

IN THE EXTENDED PERIODS...NOT MUCH NEEDED ADJUSTMENT. MEDIUM AND
EXTENDED RANGE MODELS CONTINUE TO CRANK OUT SOLUTIONS THAT SHOW AN
AMPLIFYING RIDGE REMAINING IN CONTROL OF THE WESTERN CONUS. THIS
WILL HELP STEER A NORTHWEST FLOW ACROSS THE FORECAST AREA THROUGH
THE EARLY WEEKEND. THUS...PUSHING TEMPERATURES BACK DOWN TO AROUND
OR JUST BELOW SEASONABLY NORMAL LEVELS THROUGH THE FIRST HALF OF
THE WEEKEND. THE NORTHWEST FLOW DOES NOT LOOK POTENT ENOUGH AT THIS
TIME TO BRING ANY STORMS INTO NORTHERN MISSOURI THIS WEEKEND OR NEXT
WEEK. FOR THE LATER HALF OF THE WEEKEND THE RIDGE WILL EXPAND EAST
AND PUSH TEMPERATURES BACK UP.

CUTTER

1100 AM...

WILL PLAN ON ISSUED A LATE MORNING UPDATE FOR SHOWER AND
THUNDERSTORMS IN NORTHERN MO. THETAE POOLING INTO THE NW CORNER OF
CW...AND COMBINED WITH LOW LEVEL JET EXPECT IT TO LAST THROUGH
21-22Z AS IT SHIFTS EAST. THEREFORE HAVE EXTENDED POPS IN NW CORNER
OF MO THROUGH THE EARLY AFTERNOON.

SJ

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Jul 9, 3:46 AM CST, 2 hours 14 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
446 AM CDT WED JUL 9 2003

...SEVERE THUNDERSTORMS LIKELY LATE THIS AFTERNOON THROUGH EARLY
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY LATE THIS AFTERNOON
THROUGH EARLY TONIGHT. SOME OF THE THUNDERSTORMS ARE EXPECTED
TO BE SEVERE LATE THIS AFTERNOON THROUGH EARLY TONIGHT.

A STRONG UPPER LEVEL SYSTEM MOVING SOUTHEAST TOWARD THE WESTERN
GREAT LAKES WILL HELP DRIVE A COLD FRONT INTO NORTHWEST MISSOURI
THIS AFTERNOON. THE ATMOSPHERE AHEAD OF THE FRONT WILL BE EXTREMELY
UNSTABLE...AND WITH INCREASING WINDS IN THE UPPER ATMOSPHERE...
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY
SOUTHEAST OF A LINE FROM ST JOSEPH TO GRANT CITY LATE THIS AFTERNOON. THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...AN
OUTFLOW BOUNDARY MOVING SOUTHEAST ACROSS EXTREME NORTHWEST MISSOURI
EARLY THIS MORNING...MAY ALSO SERVE AS A FOCUS FOR SEVERE
DEVELOPMENT LATE THIS AFTERNOON. SUFFICIENT SHEAR MAY BE PRESENT TO
SUPPORT AN ISOLATED TORNADO...IN THE VICINITY OF THIS
BOUNDARY...WITH THE RISK AREA GENERALLY NORTH OF A LINE FROM GRANT
CITY TO TRENTON TO MACON.

IN ADDITION...HEAT INDICES ARE EXPECTED TO REACH BETWEEN 100 AND 105
THIS AFTERNOON GENERALLY ALONG AND SOUTH OF A LINE FROM KANSAS CITY
TO CARROLLTON TO MOBERLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE REQUIRED THIS AFTERNOON THROUGH
EARLY TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Jackson

When
July 9, 6:00 AM CST to July 11, 4:00 PM CST
Where
Jackson forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

A 94 year old Jackson county female died due to heat related causes. High heat and humidity was observed from July 9th through July 11th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Jackson2003-07-1194FemaleOtherDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376485.